Alert archive / South Carolina / Frost Advisories in 2018

Frost Advisory 1, NWS Columbia, SC

March 4, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Mar 4, 2018, 12:30 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 5, 2018, 3:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 12:30 PM EST (17:30 UTC)
In effect from
Mar 5, 2018, 3:00 AM EST
Expired
Mar 5, 2018, 8:00 AM EST
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WWUS72 KCAE 041730
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1230 PM EST Sun Mar 4 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
050815-
/O.NEW.KCAE.FR.Y.0001.180305T0800Z-180305T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1230 PM EST Sun Mar 4 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST MONDAY...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EST Monday.

* TEMPERATURES...Lower to middle 30s.  

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
726 
WWUS72 KCAE 050033
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
733 PM EST Sun Mar 4 2018

SCZ015-016-021-022-029-031-036-038-041-051300-
/O.UPG.KCAE.FR.Y.0001.180305T0800Z-180305T1300Z/
/O.NEW.KCAE.FZ.W.0001.180305T0800Z-180305T1300Z/
Lancaster-Chesterfield-Fairfield-Kershaw-Lee-Sumter-Orangeburg-
Clarendon-Bamberg-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Bishopville, Sumter, Orangeburg, Brookdale, Manning, Summerton, 
Bamberg, and Denmark
733 PM EST Sun Mar 4 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST MONDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM EST Monday. The
Frost Advisory is no longer in effect.

* TEMPERATURES...In the mid 30s.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-020-025>028-030-035-037-051300-
/O.CON.KCAE.FR.Y.0001.180305T0800Z-180305T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell-Calhoun-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Mccormick, Newberry, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Barnwell, Williston, Blackville, and St. Matthews
733 PM EST Sun Mar 4 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
MONDAY...

* TEMPERATURES...In the mid 30s.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
268 
WWUS72 KCAE 050049 CCA
NPWCAE

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Columbia SC
749 PM EST Sun Mar 4 2018

SCZ015-016-021-022-029-031-036-038-041-051300-
/O.UPG.KCAE.FR.Y.0001.180305T0800Z-180305T1300Z/
/O.COR.KCAE.FZ.W.0001.180305T0800Z-180305T1300Z/
Lancaster-Chesterfield-Fairfield-Kershaw-Lee-Sumter-Orangeburg-
Clarendon-Bamberg-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Bishopville, Sumter, Orangeburg, Brookdale, Manning, Summerton, 
Bamberg, and Denmark
749 PM EST Sun Mar 4 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST MONDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM EST Monday. The
Frost Advisory is no longer in effect.

* TEMPERATURES...Around 30.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-020-025>028-030-035-037-051300-
/O.COR.KCAE.FR.Y.0001.180305T0800Z-180305T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell-Calhoun-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Mccormick, Newberry, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Barnwell, Williston, Blackville, and St. Matthews
749 PM EST Sun Mar 4 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
MONDAY...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Late tonight into early Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 4, 12:30 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 4, 12:30 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1230 PM EST Sun Mar 4 2018

.SYNOPSIS...
A ridge will be along the East Coast today and Monday promoting
dry weather. There will be a high chance of rain Tuesday as a
cold front and associated weak low pressure approaches the
region. The front will move through the area Tuesday night with
drier air. Temperatures expected to remain slightly below normal
through most of the week. Another low pressure system is
expected next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high building in through tonight leads to promise of
winds becoming light tonight. Clear skies expected, though some
mid level cloudiness may approach the CSRA before daybreak.
Still dry with low dewpoints in place this afternoon, but some
recovery in dewpoints expected tonight to provide potential for
some frost late tonight into early Monday morning. Issued Frost
Advisory.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday...Upper ridge axis shifts to the east and a warm
advection/downslope pattern will begin to develop in advance of
an approaching cold front. Expect an increase in mid and high
through the day. Temperatures will be slightly warmer, with
readings in the mid 60s for most areas.

Monday night...Milder with southerly pattern bringing warmer
air into the region ahead of a cold front. Most of the night
will remain dry, with only the western fringes of the cwa
possibly seeing slight chance for light rain towards Tuesday
morning as isentropic lift develops.

Tuesday/Tuesday night...Models remain consistent with a deep
occluded low over the northern Plains Tuesday with a cold front
approaching the region during the afternoon. Moisture transport
appears strong ahead of the front aided by 40 to 45 kt 850mb
jet/favorable upper level jet dynamics and isentropic lift
through the day support near categorical pops although qpf not
excessive. Precipitable water max 1.25 inches the southeast
Midlands/CSRA so lighter amounts expected in the north Midlands.
Raised pops from previous forecast. Lowered max temperatures
across the central and north CWA based on SREF and overall model
consensus. With rain moving in early and light and variable
winds expect an in- situ wedge in the north despite general lack
of north low level flow. Front moves through Tuesday evening
with drier air...pops will decrease significantly by 06z.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Dry conditions expected through at least Friday. Another low
pressure system moves in next weekend with an increasing threat
for rain. Potentially windy conditions on Wednesday as deep
upper trough sets up in the eastern CONUS with resulting
intensifying surface low off the Delmarva. Slightly cooler than
normal temperatures through most of period with warming into
the weekend. More frost/freeze issues possible late in the week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR, with dry high pressure building in.

EXTENDED AVIATION OUTLOOK...Cig/vsby restrictions may return
Tuesday as another cold front crosses the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Frost Advisory 3 am to 8 am Monday all zones.
SC...Frost Advisory 3 am to 8 am Monday all zones.

&&
Hazardous weather outlook, Mar 4, 12:30 PM EST, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
1230 PM EST Sun Mar 4 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1230 PM EST Sun Mar 4 2018

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Near freezing temperatures may be possible again by the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Carolina, 2018Frost Advisories in Georgia, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.